Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014, Article ID 635740, 5 pages
http://dx.doi.org/10.1155/2014/635740
Case Report

Asparaginase-Induced Hypertriglyceridemia Presenting as Pseudohyponatremia during Leukemia Treatment

1Department of Pediatrics, Duke University Medical Center, Box 102382, Durham, NC 27710, USA
2Department of Pediatrics, Phoenix Children’s Hospital, 1919 E. Thomas Road, Phoenix, AZ 85016, USA
3Department of Pharmacology and Cancer Biology, Duke University Medical Center, Box 102382, Durham, NC 27710, USA

Received 24 July 2014; Accepted 27 September 2014; Published 27 October 2014

Academic Editor: Maria Moschovi

Copyright © 2014 Ashley Hinson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. J. M. Hill, J. Roberts, E. Loeb, A. Khan, A. MacLellan, and R. W. Hill, “L-asparaginase therapy for leukemia and other malignant neoplasms. Remission in human leukemia,” The Journal of the American Medical Association, vol. 202, no. 9, pp. 882–888, 1967. View at Publisher · View at Google Scholar · View at Scopus
  2. J. M. Halton, D. J. Nazir, M. J. McQueen, and R. D. Barr, “Blood lipid profiles in children with acute lymphoblastic leukemia,” Cancer, vol. 83, no. 2, pp. 379–384, 1998. View at Publisher · View at Google Scholar
  3. P. Forgens and T. S. Pillay, “Pseudohyponatremia revisited: a modern-day pitfall,” Archives of Pathology & Laboratory Medicine, vol. 135, no. 4, pp. 516–519, 2011. View at Google Scholar
  4. L. S. Weisberg, “Pseudohyponatremia: a reappraisal,” The American Journal of Medicine, vol. 86, no. 3, pp. 315–318, 1989. View at Publisher · View at Google Scholar · View at Scopus
  5. P. Cremer, M. Lakomek, W. Beck, and G. Prindull, “The effect of L-asparaginase on lipid metabolism during induction chemotherapy of childhood lymphoblastic leukaemia,” European Journal of Pediatrics, vol. 147, no. 1, pp. 64–67, 1988. View at Publisher · View at Google Scholar · View at Scopus
  6. S. K. Parsons, S. X. Skapek, E. J. Neufeld et al., “Asparaginase-associated lipid abnormalities in children with acute lymphoblastic leukemia,” Blood, vol. 89, no. 6, pp. 1886–1895, 1997. View at Google Scholar · View at Scopus
  7. A. Bensadoun, “Lipoprotein lipase,” Annual Review of Nutrition, vol. 11, pp. 217–237, 1991. View at Publisher · View at Google Scholar · View at Scopus
  8. N. Hoogerbrugge, H. Jansen, and P. M. Hoogerbrugge, “Transient hyperlipidemia during treatment of ALL with L-asparaginase is related to decreased lipoprotein lipase activity,” Leukemia, vol. 11, no. 8, pp. 1377–1379, 1997. View at Publisher · View at Google Scholar · View at Scopus
  9. M. Tozuka, K. Yamauchi, H. Hidaka, T. Nakabayashi, N. Okumura, and T. Katsuyama, “Characterization of hypertriglyceridemia induced by L-asparaginase therapy for acute lymphoblastic leukemia and malignant lymphoma,” Annals of Clinical and Laboratory Science, vol. 27, no. 5, pp. 351–357, 1997. View at Google Scholar · View at Scopus
  10. H. Cohen, B. Bielorai, D. Harats, A. Toren, and O. Pinhas-Hamiel, “Conservative treatment of L-asparaginase-associated lipid abnormalities in children with acute lymphoblastic leukemia,” Pediatric Blood and Cancer, vol. 54, no. 5, pp. 703–706, 2010. View at Publisher · View at Google Scholar · View at Scopus
  11. P. Steinherz, “Transient, severe hyperlipidemia in patients with acute lymphoblastic leukemia treated with prednisone and asparaginase,” Cancer, vol. 74, no. 12, pp. 3234–3239, 1994. View at Publisher · View at Google Scholar
  12. F. Duru, U. Ertem, A. Dagdemir et al., “Coexistence of life threatening chemotherapy related leukoencephalopathy, saggital sinus thrombosis and multiple organ failure in a child with acute lymphoblastic leukemia: an unusual case with clinical recovery,” Leukemia and Lymphoma, vol. 26, no. 3-4, pp. 377–385, 1997. View at Google Scholar · View at Scopus
  13. D. H. Abramson, C. A. Servodidio, P. G. Steinherz, and T. Lee, “Steroid and asparaginase-induced hyperlipidemia in leukemia,” Insight, vol. 20, no. 1, pp. 12–13, 1995. View at Google Scholar · View at Scopus
  14. Y.-K. Keung, R. Rizk, X.-Y. Wu, and E. Cobos, “Drug-induced hypertriglyceridemia with and without pancreatitis,” Southern Medical Journal, vol. 92, no. 9, pp. 912–914, 1999. View at Publisher · View at Google Scholar · View at Scopus
  15. G. Kropshofer, G. Wehl, W. Högler, B. Meister, A. Heitger, and W. Nussbaumer, “Plasmapheresis as treatment for transient latrogenic severe hyperlipidemia in a child with leukemia,” Medical and Pediatric Oncology, vol. 41, no. 2, p. 177, 2003. View at Publisher · View at Google Scholar · View at Scopus
  16. S. Jain, R. Naithani, G. Kapoor, and T. Nath, “l-Asparaginase induced severe hypertriglyceridemia in acute lymphoblastic leukemia with 11q23 abnormality,” Leukemia Research, vol. 33, no. 11, p. e194, 2009. View at Publisher · View at Google Scholar · View at Scopus
  17. V. Ridola, P. S. Buonuomo, P. Maurizi et al., “Severe acute hypertriglyceridemia during acute lymphoblastic Leukemia induction successfully treated with plasmapheresis,” Pediatric Blood and Cancer, vol. 50, no. 2, pp. 378–380, 2008. View at Publisher · View at Google Scholar · View at Scopus
  18. F. Athanassiadou, M. Kourti, T. Papageorgiou, M. Stamou, A. Makedou, and A. Boufidou, “Severe hyperlipidemia in a child with acute lymphoblastic leukemia treated with L-asparaginase and prednisone,” Pediatrics International, vol. 46, no. 6, pp. 743–744, 2004. View at Publisher · View at Google Scholar · View at Scopus